Infant with Chylothorax and Apparent Hypothyroidism


Question

I would be greatful for advice over management of this case. A one month old girl with Down Syndrome was admitted in the PICU due to respiratory distress 20 days ago and bilateral chylothorax was diagnosed. Bilateral drainages tubes were placed and fluid analysis confirmed chylothorax. Debt is more or less 500 ml/day and albumin fell to 2 g/dL. She has not any congenital cardiac defect. Now she is on mechanic respiratory assistance due to respiratory distress and she needs inotropic support with dopamine and adrenaline. She does not look like severe hypothyroidism. At neonatal screening TSH was 15, now TSH is > 45 mU/l, FT4 0.6 ng/dl , T4 4.5 mcg/dl, T3 70 ng/dl. Questions: Is she really hypothyroid? Is it only a transport problem due to TBG or albumin leak or both, due to thyroid hormone leak? We start LT4 replacement by nasogastric tube (25 mcg/day), but how about LT4 transport to systemic circulation. Is it by portal system or lymphatic route ? Thanks in advance.

Guillermo Alonso, MD Pediatric Endocrinology, Hospital Italiano de Buenos Aires, Argentina

Response

Dr Alonso- The tests described to not clearly identify a lack of TBG, since the drop in freeT4 and T4 are more or less equal. However in this situation TBG is probably reduced along with other proteins. It would be of interest to have the old-fashioned T3 Resin uptake / T4 combination which would clarify that issue, or a direct measure of TBG by RIA. I believe she is hypothyroid based on TSH and low freeT4, but not terribly so because T3 is near bottom normal. The cause of the hypothyroidism is not yet clear, but it is either primary thyroid disease or loss of T4. Presumably she would need a TBG leak out of the body to cause low TBG/T4, as in the nephrotic syndrome. I believe leak into a chylothorax would initially be recirculated. However since this is being drained each day, it may constitute a serious loss of thyroid hormone. If your therapy is satisfactory her T4 should respond promptly to the administered hormone, but if she is loosing much into the chylothorax the dosage will need to be increased. Possibly the chylothorax is telling you that something is aberrant in her gut, in which case absorption might be a problem. So far as I know the absorption of T4 and T3 from the gut is via the mesenteric vessels and portal vein. The dopamine may also be worsening thyroid function by lowering TSH from an even higher level. Best regards, Leslie J De Groot, MD